Toxicity caused by too much vitamin B6 in multivitamins 

Toxicity caused by too much vitamin B6 in multivitamins 

There are 1000’s of multivitamins on supermarket and chemist shelves that contain vitamin B6 beyond what is needed. Read more to avoid poisoning your body with too much vitamin B6 from multivitamins and energy drinks.

screen shot 2024 05 11 at 3.50.30 pm

Written by Michelle Wisbey for NewsGP, 10 April 2024 (CLICK TO READ)

Check the vitamin B6 level of all your multivitamins and supplements

The National recommendation for vitamin B6 is only 1.3 to 1.7 mg/day (for most adults) and deficiency of vitamin B6 is rare.  Yet most multivitamins contain much higher amounts for no good reason.

The Therapeutics Goods Administration (TGA) is aware of the problem but vitamin manufacturers only need to add a warning to their labels. This is what the TGA has to say (CLICK TO READ)

If you are taking regular vitamin B6 in over-the-counter multivitamins, energy drinks or Arbonne fizz sticks you risk nerve damage.

Symptoms include tingling, burning or numbness in extremities of the body such as the hands or feet.
So check the label of your product for vitamin B6 (also called pyridoxine hydrochloride, pyridoxal 5-phosphate, pyridoxal 5-phosphate monohydrate).

Ask your doctor or specialist to check your vitamin B6 level if you:
– have been taking 10-50 mg/day
– more than 2 mg / day for a long time (2 or more years)

Stop taking anything containing vitamin B6 for 24 hours before your blood collection. Otherwise you may get a high result. Be reassured that stopping the offending multivitamin should see your levels return to normal over time.

Learn more about vitamin B6 toxicity in an article published by the Australian Broadcasting Corporation. A lived experience of B6 overdosing with use of B complex and magnesium supplements (CLICK TO READ)

Many dietitians with expertise in bariatric surgery have become aware of this problem. Due to our findings I have been rallying some troops to lead an awareness and advocacy project. Since 2022 this has been supported by Dietitian Australia. Please join me as a community to help solve this issue. It is my hope that lodging “adverse events” with the TGA will ultimately lead to change where manufacturers decide to change their formulations, opting to omit vitamin B6.

If your or someone you know has a high vitamin B6 blood level please email cathy@shinedietetics.com.au

I’m hopeful that as a community we can encourage companies to change their product formulations to keep all Australians safe.

Here’s another story of Mega-B causing peripheral neuropathy (CLICK TO READ)

To learn more about what vitamin B6 does in our body use this link to the NH&MRC information about vitamin B6: National Reference Values (CLICK TO READ)